Conference Coverage

Olmesartan can cause celiac disease mimicker

Key clinical point: When patients on olmesartan develop severe intestinal malabsorption with villous atrophy in the absence of positive serology for celiac disease, think drug side effect, even with onset after years of problem-free medication use.

Major finding: The adjusted risk of hospitalization for intestinal malabsorption in patients on olmesartan was 3.3-fold greater than in individuals on an ACE inhibitor during years 1-2 of treatment and 10.3-fold greater after more than 2 years of treatment.

Data source: A French nationwide cohort study of more than 4.5 million patients on an angiotensin receptor blocker or ACE inhibitor with 9 million person-years of follow-up.

Disclosures: The study was sponsored by the University of Paris and the French National Health Insurance Fund. The presenter reported having no financial conflicts.


 

AT DDW 2014

CHICAGO – The antihypertensive agent olmesartan is associated with increased risk of a severe sprue-like enteropathy, as highlighted in a nationwide French cohort study.

This olmesartan-related illness is characterized by villous atrophy, severe chronic diarrhea, and weight loss, with negative serology for celiac disease.

Dr. Myriam Mezzarobba

The hospitalization rate for this disorder is time dependent. The risk doesn’t increase significantly until after the first year on therapy but climbs steeply thereafter, Dr. Myriam Mezzarobba reported at the annual Digestive Disease Week.

Importantly, angiotensin receptor blockers other than olmesartan (Benicar) were not associated with an increased risk of severe intestinal malabsorption in the French study. Neither were ACE inhibitors, added Dr. Mezzarobba of the French National Health Insurance Fund, Paris.

A few prior reports based on relatively limited patient numbers and/or short follow-up have indicated conflicting results regarding a possible association between olmesartan and severe intestinal malabsorption. This controversy provided the impetus for Dr. Mezzarobba and coinvestigators to conduct a cohort study harnessing the database of SNIIRAM, the French national health insurance plan covering 50 million residents, with linkage to the country’s centralized hospitalization database.

The investigators zeroed in on 4.5 million patients who started on an angiotensin receptor blocker or ACE inhibitor during 2007-2012. During more than 9 million person-years of follow-up, 218 of these individuals were hospitalized with a discharge diagnosis of intestinal malabsorption.

The incidence rate for this outcome among patients on olmesartan was 2.6 cases per 100,000 person-years during their first year on the medication, rising to 6.7 per 100,000 person-years during the second year and 8.9 per 100,000 person-years after 2 years on the drug.

In contrast, the rates among patients on other angiotensin receptor blockers were 2.1, 2.0, and 1.5 per 100,000 person-years, respectively, during the same treatment duration periods. And in patients on an ACE inhibitor, the rates were 3.7, 2.0, and 0.9 cases per 100,000 person-years during the first, second, and beyond the second year on therapy.

In a regression analysis controlled for age and sex, the adjusted rate ratio for hospitalization for intestinal malabsorption in patients on olmesartan compared with those on an ACE inhibitor was 0.7 for those on medication for less than a year, 3.3 during years 1-2, and 10.3 for those on olmesartan for longer than 2 years.

The typical pattern of this disorder is clinical and histologic remission following olmesartan discontinuation, Dr. Mezzarobba noted.

Session discussant Dr. Benjamin Lebwohl stressed that the French study holds a key lesson for gastroenterologists everywhere.

"Lest we become very aggressive in our case finding for celiac disease – and many of us are now looking more closely for this disease – we need to remember that villous atrophy is not always due to celiac disease," said Dr. Lebwohl, a gastroenterologist at Columbia University, New York.

He characterized the association between olmesartan and severe intestinal malabsorption found in the French national study as "robust," adding: "Importantly, this risk was not an acute risk. It increased over time. This is not an acute drug reaction, this is something that can develop at any point, even years after starting olmesartan."

Dr. Mezzarobba and Dr. Lebwohl reported having no financial conflicts.

bjancin@frontlinemedcom.com

Next Article: